Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS State College, PA

July 12, 2022Bedford County, Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 12, 2022, 2:46 PM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 2:46 PM EDT (18:46 UTC)
Expired
Jul 12, 2022, 3:30 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, PA, Fulton County, PA

The radar

The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:55 PM EDTTSTM WND DMG2 Ese Barnes Gap, PACORRECTS PREVIOUS TSTM WND DMG REPORT (TIME) FROM 2 ESE BARNES GAP. TREES DOWN BLOCKING BUCK VALLEY ROAD.
Jul 12, 2:55 PM EDTTSTM WND DMG2 Ese Barnes Gap, PATREES DOWN BLOCKING BUCK VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 1:26 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS51 KCTP 121846
SVRCTP
PAC009-057-121930-
/O.NEW.KCTP.SV.W.0113.220712T1846Z-220712T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
246 PM EDT Tue Jul 12 2022

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southern Bedford County in south central Pennsylvania...
  Southwestern Fulton County in south central Pennsylvania...

* Until 330 PM EDT.

* At 246 PM EDT, a severe thunderstorm was located over Lake Gordon,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warfordsburg, Needmore, Lake Gordon, Barnes Gap, Inglesmith, Locust
  Grove and Hyndman.

This includes Interstate 70 from mile markers 154 to 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3973 7875 3980 7875 3986 7861 3993 7809
      3972 7816
TIME...MOT...LOC 1846Z 275DEG 31KT 3974 7857 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Colbert
1 follow-up statement
335 
WWUS51 KCTP 121921
SVSCTP

Severe Weather Statement
National Weather Service State College PA
321 PM EDT Tue Jul 12 2022

PAC009-057-121930-
/O.EXP.KCTP.SV.W.0113.000000T0000Z-220712T1930Z/
Bedford PA-Fulton PA-
321 PM EDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEDFORD AND
SOUTHWESTERN FULTON COUNTIES WILL EXPIRE AT 330 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 3973 7875 3980 7875 3986 7861 3993 7809
      3972 7816
TIME...MOT...LOC 1920Z 275DEG 31KT 3972 7821 

$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:42 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 12, 11:42 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
1142 AM EDT Tue Jul 12 2022

.SYNOPSIS...
A frontal system will take showers and thunderstorms across the
state through the day. A few storms may become severe with
damaging winds being the main threat. A weak trough or two may
pass through in mid- week before high pressure takes over for a
couple of days and into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 14z, showers are starting to move into Cambria County,
otherwise clouds are spread across the middle and NW portion of
the CWA with a clear sky over the SE where the best heating is
expected to occur this afternoon. Latest guidance suggest
thunderstorm development is likely by 18z from roughly or just
south of IPT-UNV-JST, then expand southeast into the area of
more favorable heating and instability. Most thunderstorm
activity should be done by 22-23z. SPC did include Lancaster,
southern York and far SE Adams in an ENH risk for severe with
their 13z update, mainly focused on the threat of damaging
winds.

Previous discussion below...

The differential heating along the cloud edge somewhere along
or just to the S of a JST-UNV-IPT line will likely be the first
place to see deeper convection start. The cap is progged to be
stronger by the GFS overall v the NAM and NAM-related members of
the HREF. CIN is also there for the morning, and Td is below
60F over a lot of the area early this AM. Shear is mainly
unidirectional and is decent with 40-50KTs of deep (6km) shear.
Not the strongest profile for sure, but respectable. The real
cold front will hang back about 100SM from the main show. The
front is expected to touch off additional SHRA/TSRA as it drops
thru the central mtns, but coverage more than isold is highly
suspect. SPC SLGT risk area and guidance continues pretty much
unchanged from previous outlooks. Svr hail and Tors are not
likely, but not out of the question entirely. WBZ is up about
12kft which combined with CAPEs in the 1000-1500J range could
make sub-severe hail. Any chc for a tor will be along the far
eastern and southern borders of the CWA.

The threat for severe convection should die off at 00Z when the
main batch of storms drops SE of the CWA. The second line of
SHRA/TSRA along the real wind shift/dewpoint change 100SM north
of that line of storms will likely be working with higher
stability for more than one reason, and poorer upper support.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As the front pushes S of the area close to midnight, the sky
will clear in the central and southeast. However, cooler flow
and moisture trapped under the developing inversion will create
many clouds for the Alleghenies and Laurels. Will keep temps
close to blended guidance for now, but we could see things stay
a little milder in the NW due to the cloud cover.

A couple of minor short waves/vort maxes roll in from the NW Wed
as the main upper trough digs by just a tiny amount. The forcing
from these waves will likely be during the mid-day and late-
aftn/early evening respectively. Dewpoints will not be much
lower Wed aftn than they are right now (55-60F). This should
allow for SCT SHRA and ISOLD TSRA to form again Wed. The highest
coverage will be N of I-80. Capping in the mid-levels will keep
these storms shorter than today's storms. Deep shear is still
40-50kts where the deeper convection will be, so a stronger
storm (prob sub-severe gust) is possible if it can push thru the
cap. Small hail is also possible Wed with the WBZ dipping below
10kft.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
We'll be in a predominantly dry pattern Wednesday night through
Saturday as a longwave trough sets up over eastern Canada and
delivers low PW air to the Northeast and Mid Atlantic. One final
weak shortwave trough on Thurs may act as the focus for a spotty
SHRA in NErn PA, but the primary function of the trough will be
to usher in the final/reinforcing shot of dry and relatively
cool air. Look for seasonably warm afternoons and mild nights.
The intense summer heat will remain well to our west under the
strong ridge over the midwest and southwest US. By the weekend,
a return to warmer and more humid conditions is likely for
Central PA as the eastern trough breaks down and ridging slowly
expands eastward. Scattered showers and storms are possible
Sun-Mon as a shortwave trough approaches the Ohio Valley.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
MVFR cigs were observed at several of our northern and western
airfields this morning ahead of the cold front as convective
debris moved across the area. Cigs have since become more
scattered with higher bases, so the rest of today should be VFR
except within SHRA/TSRA.

Timing and coverage of showers/t-storms later today ahead of
cold front/sfc trough remains uncertain - so continued with SHRA
or SHRA/VCTS combination with progression from NW to SE across
the airspace. More detailed updates can be applied via AMDs or
TEMPOs as convection develops/evolves this afternoon. Risk of
severe t-storms with strong wind gusts exists over the southeast
1/2 of the airspace. VFR should be the dominant flight category
through tonight with brief MVFR-IFR restrictions possible with
brief heavy showers/Tstorms.

Guidance suggests some low clouds or fog may develop around
KBFD tonight with other TAFs holding onto VFR.

Outlook...

Wed...Mainly VFR with sct -shra possible across the NW
airspace.

Thu-Sat...Generally VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Travis
SHORT TERM...Dangelo
LONG TERM...DeVoir/Colbert
AVIATION...Steinbugl/Colbert
Hazardous weather outlook, Jul 12, 1:47 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
147 PM EDT Tue Jul 12 2022

PAZ004-005-010-131800-
Warren-McKean-Elk-
147 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-017>019-037-041-042-045-046-131800-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-
147 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms with gusty winds are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>036-049>053-056>059-063>066-131800-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
147 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 12, 1:59 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Tue Jul 12 2022

PAZ033-034-121845-
Bedford PA-Somerset PA-
159 PM EDT Tue Jul 12 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BEDFORD AND
SOUTHEASTERN SOMERSET COUNTIES THROUGH 245 PM EDT...

At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Bedford to 10 miles north
of Bittinger. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Meyersdale, Berlin, Lake Gordon, Mount Davis, Hyndman, Salisbury,
Ellerslie, Garrett, Addison, Wellersburg, Rainsburg and Callimont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3972 7925 3974 7935 3991 7914 3993 7874
      3987 7839 3972 7874
TIME...MOT...LOC 1758Z 290DEG 12KT 3989 7874 3975 7919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Jul 12, 2:01 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service State College PA
201 PM EDT Tue Jul 12 2022

PAZ017-018-121845-
Northern Centre PA-Clearfield PA-
201 PM EDT Tue Jul 12 2022

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLEARFIELD AND
NORTHWESTERN CENTRE COUNTIES THROUGH 245 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clearfield, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clearfield, Woodland, Karthaus, Snow Shoe, Clarence, Moshannon, Pine
Glen, Lecontes Mills, Grassflat, Kylertown, Wallaceton and
Clearfield-Lawrence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 7792 4097 7844 4109 7842 4116 7804
      4114 7801 4117 7800 4116 7799 4117 7798
      4118 7792
TIME...MOT...LOC 1801Z 268DEG 30KT 4101 7832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Jul 12, 2:20 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
220 PM EDT Tue Jul 12 2022

PAZ018-019-045-121900-
Southern Clinton PA-Northern Centre PA-Southern Centre PA-
220 PM EDT Tue Jul 12 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE AND SOUTHEASTERN
CLINTON COUNTIES THROUGH 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bellefonte, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bellefonte, Carroll, Woodward, Lamar, Zion, Mill Hall, Milesburg,
Millheim, Snow Shoe, Blanchard, Clarence, Aaronsburg, Rebersburg,
Madisonburg, Bald Eagle State Park, Mackeyville, Howard, Beech Creek,
Loganton and McCall Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Pennsylvania.

&&

LAT...LON 4109 7719 4107 7716 4107 7714 4104 7714
      4100 7719 4092 7727 4086 7735 4092 7793
      4110 7795 4110 7764 4109 7762 4110 7761
TIME...MOT...LOC 1820Z 274DEG 49KT 4101 7778

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Jul 12, 2:24 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
224 PM EDT Tue Jul 12 2022

PAZ034-035-121900-
Bedford PA-Fulton PA-
224 PM EDT Tue Jul 12 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEDFORD AND
SOUTHERN FULTON COUNTIES THROUGH 300 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Bedford, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Warfordsburg, Big Cove Tannery, Needmore, Barnes Gap, Inglesmith and
Locust Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3972 7872 3988 7839 3989 7797 3982 7801
      3972 7810
TIME...MOT...LOC 1824Z 274DEG 40KT 3981 7846

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:59 PM EDTSpecial Weather StatementCTPSomerset46 min
Jul 12, 2:01 PM EDTSpecial Weather StatementCTPClearfield44 min
Jul 12, 2:20 PM EDTSpecial Weather StatementCTPCentre40 min
Jul 12, 2:24 PM EDTSpecial Weather StatementCTPFulton36 min
Jul 12, 2:37 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton38 min
Jul 12, 3:04 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin71 min
Jul 12, 3:27 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York63 min
Jul 12, 3:30 PM EDTSpecial Weather StatementCTPColumbia45 min
Jul 12, 3:34 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland41 min
Jul 12, 3:42 PM EDTSpecial Weather StatementCTPDauphin33 min
Jul 12, 4:15 PM EDTSpecial Weather StatementCTPAdams30 min
Jul 12, 4:16 PM EDTAreal Flood AdvisoryCTPAdams, Franklin89 min
Jul 12, 4:33 PM EDTSpecial Weather StatementCTPLancaster42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.